Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 34, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 11, 2011, 1:21 PM MST for Coconino County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 1:21 PM MST (20:21 UTC)
- Expired
- Sep 11, 2011, 1:45 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS55 KFGZ 112021 SVRFGZ AZC005-112045- /O.NEW.KFGZ.SV.W.0034.110911T2021Z-110911T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 121 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 145 PM MST * AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 50 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF THE GAP...OR 7 MILES NORTH OF DESERT VIEW AT GRAND CANYON...AND MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER WHEN A SEVERE THUNDERSTORM APPROACHES YOUR AREA. && LAT...LON 3644 11165 3631 11146 3605 11176 3613 11189 TIME...MOT...LOC 2020Z 217DEG 36KT 3617 11177 $$ MCCOLLUM
1 follow-up statement
508 WWUS55 KFGZ 112042 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 142 PM MST SUN SEP 11 2011 AZC005-112052- /O.EXP.KFGZ.SV.W.0034.000000T0000Z-110911T2045Z/ COCONINO AZ- 142 PM MST SUN SEP 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT 145 PM MST... THE SEVERE THUNDERSTORM NORTH OF DESERT VIEW AT THE GRAND CANYON HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3644 11165 3631 11146 3605 11176 3613 11189 TIME...MOT...LOC 2042Z 217DEG 36KT 3635 11161 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:24 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 11, 9:24 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 924 AM MST SUN SEP 11 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION...AT 915 AM...SKIES WERE MOSTLY SUNNY EAST OF A PRESCOTT TO PAGE LINE. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED WEST OF THIS LINE. A CUTOFF LOW WAS LOCATED OVER SOUTHERN CALIFORNIA...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW. ONE DISTURBANCE AND ITS ASSOCIATED MID-LEVEL WIND SPEED MAX WILL AFFECT MUCH OF NORTHERN ARIZONA TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. WITH THE INCREASED VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS WILL BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. NO FORECAST UPDATES ARE PLANNED AT THIS TIME...BUT WE WILL EXAMINE THE MORNING MODEL DATA TO DETERMINE IF RAIN CHANCES NEED TO BE RAISED FOR THE OVERNIGHT HOURS LATE TONIGHT. MONDAY THROUGH WEDNESDAY...GOOD MODEL AGREEMENT THAT THE CLOSED LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME. MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID LEVELS...WILL CONSIDER RAISING RAIN CHANCES IN OUR FORECAST FOR THE MON-WED PERIOD. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY. && .AVIATION...FOR THE 18Z PACKAGE...LOW PRESSURE OFF THE SOUTHERN CALIFORNIA COAST WILL BRING ENHANCED CHANCES OF SHOWERS AND THUNDERSTORMS TODAY. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS EARLY...BECOMING MORE NUMEROUS DURING THE DAY. SOME STORMS COULD BECOME SEVERE PRODUCING HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40-50 KT. STORMS WILL DECREASE IN COVERAGE...BUT NOT END...TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ / DL AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 612 AM MST SUN SEP 11 2011 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 612 AM MST SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 11, 12:16 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 6 NE FLAGSTAFF 35.25N 111.54W
09/11/2011 COCONINO AZ LAW ENFORCEMENT
HEAVY RAIN AND FLOODING WITH DEBRIS ACROSS ROADS IN
HUTCHISON ACRES AND TIMBERLINE ESTATES
&&
CORRECTED EVENT TIME
EVENT NUMBER FGZ1100243
JJSpecial weather statement, Sep 11, 1:10 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 110 PM MST SUN SEP 11 2011 AZZ006-009-012-112030- COCONINO AZ- 110 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID RUNOFF ALONG THE WALLS AND SIDE CANYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER. && LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192 TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183 MCCOLLUM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:48 PM MST | Special Weather Statement | FGZ | 12 min | |
| Sep 10, 8:32 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 28 min |
| Sep 10, 9:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Sep 10, 9:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Sep 10, 11:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 10, 11:47 PM MST | Special Weather Statement | FGZ | Coconino | 58 min |
| Sep 11, 1:10 PM MST | Special Weather Statement | FGZ | Coconino | 20 min |
| Sep 11, 2:03 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Sep 11, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 11, 2:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Sep 11, 4:05 PM MST | Special Weather Statement | FGZ | Coconino | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.